Further, many commonly prescribed drugs can also cause incontinence or make it worse. Among them:
- heart medications
- blood-pressure medications (amlodipine, furosemide, hydrochlorothiazide, lisinopril and torsemide, for example)
- muscle relaxants
- sleeping pills
I'd recommend that you work closely with your aunt's physician or other health care provider to determine, if at all possible, what might be causing her incontinence. Smoking or being overweight can be contributing factors, for example.
While it's not always possible to pinpoint a cause — especially with very old patients — I find that adjusting a patient's medications often resolves or, at least, substantially lessens the problem. Some simple behavioral techniques — including bladder training and scheduled toilet trips — can help, too.
If these approaches don't work out, I'd recommend that your aunt try adult diapers, pads or panty liners, which can be purchased just about anywhere. They can be worn comfortably (and invisibly) under everyday clothing and virtually eliminate any risk of embarrassing accidents. In my experience, many patients are reluctant to try this approach, but once over the initial hurdle, come to prefer it for security and peace of mind.
"Ask the Pharmacist" is written by Armon B. Neel Jr., PharmD, CGP, in collaboration with journalist Bill Hogan. They are coauthors of Are Your Prescriptions Killing You?, published by Atria Books.
Also of interest:
Remember to go to the AARP home page every day for great deals and for tips on keeping healthy and sharp.